Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The equivariant Hurewicz map


Author: L. Gaunce Lewis
Journal: Trans. Amer. Math. Soc. 329 (1992), 433-472
MSC: Primary 55Q91; Secondary 54H15, 55M35, 55N10, 55N91, 55P42, 55P91, 57S15
DOI: https://doi.org/10.1090/S0002-9947-1992-1049614-9
MathSciNet review: 1049614
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a compact Lie group, $ Y$ be a based $ G$-space, and $ V$ be a $ G$-representation. If $ \pi _V^G(Y)$ is the equivariant homotopy group of $ Y$ in dimension $ V$ and $ H_V^G(Y)$ is the equivariant ordinary homology group of $ Y$ with Burnside ring coefficients in dimension $ V$, then there is an equivariant Hurewicz map

$\displaystyle h:\pi _V^G(Y) \to H_V^G(Y).$

One should not expect this map to be an isomorphism, since $ H_V^G(Y)$ must be a module over the Burnside ring, but $ \pi _V^G(Y)$ need not be. However, here it is shown that, under the obvious connectivity conditions on $ Y$, this map induces an isomorphism between $ H_V^G(Y)$ and an algebraically defined modification of $ \pi _V^G(Y)$.

The equivariant Freudenthal Suspension Theorem contains a technical hypothesis that has no nonequivariant analog. Our results shed some light on the behavior of the suspension map when this rather undesirable technical hypothesis is not satisfied.


References [Enhancements On Off] (What's this?)

  • [1] G. E. Bredon, Equivariant cohomology theories, Lecture Notes in Math., vol. 34, Springer, 1967. MR 0214062 (35:4914)
  • [2] -, Introduction to compact transformation groups, Academic Press, 1972. MR 0413144 (54:1265)
  • [3] J. Caruso and S. Waner, An approximation theorem for equivariant loop spaces in the compact Lie case, Pacific J. Math. 117 (1985), 27-49. MR 777436 (86i:55014)
  • [4] T. tom Dieck and T. Petrie, Geometric modules over the Burnside ring, Invent. Math. 47 (1978), 273-287. MR 501372 (80h:57045)
  • [5] A. Dress, Contributions to the theory of induced representations, Lecture Notes in Math., vol. 342, Springer, 1973, pp. 183-240. MR 0384917 (52:5787)
  • [6] A. Grothendieck, Sur quelques points d'algèbre homologique, Tôhoku Math. J. 9 (1957), 119-221. MR 0102537 (21:1328)
  • [7] H. Hauschild, Äquivariante Homotopie I, Arch. Math. 29 (1977), 158-165. MR 0467774 (57:7626)
  • [8] -, Zerspaltung äquivarianter Homotopiemengen, Math. Ann. 230 (1977), 279-292. MR 0500966 (58:18451)
  • [9] S. Illman, Equivariant singular homology and cohomology for actions of compact Lie groups, Lecture Notes in Math., vol. 298, Springer, 1972, pp. 403-415. MR 0377858 (51:14027)
  • [10] -, Equivariant singular homology and cohomology I, Mem. Amer. Math. Soc., No. 156 (1975). MR 0375286 (51:11482)
  • [11] L. G. Lewis, Jr., An introduction to Mackey functors (in preparation).
  • [12] -, The ordinary $ \operatorname{RO} (G)$-graded cohomology of a point for cyclic $ p$-groups (in preparation).
  • [13] -, The $ \operatorname{RO} (G)$-graded equivariant ordinary cohomology of complex projective spaces with linear $ \mathbb{Z}/p$ actions, Lecture Notes in Math., vol. 1361, Springer, 1988, pp. 53-122.
  • [14] L. G. Lewis, Jr., J. P. May, and J. E. McClure, Ordinary $ \operatorname{RO} (G)$-graded cohomology, Bull. Amer. Math. Soc. (N.S.) 4 (1981), 208-212. MR 598689 (82e:55008)
  • [15] L. G. Lewis, Jr., J. P. May, and M. Steinberger (with contributions by J. E. McClure), Equivariant stable homotopy theory, Lecture Notes in Math., vol. 1213, Springer, 1986. MR 866482 (88e:55002)
  • [16] W. Lück, Transformation groups and algebraic $ K$-theory, Lecture Notes in Math., vol. 1408, Springer, 1989.
  • [17] S. Mac Lane, Categories for the working mathematician, Springer-Verlag, 1971. MR 1712872 (2001j:18001)
  • [18] T. Matumoto, Equivariant cohomology theories on $ G{\text{ - }}CW$ complexes, Osaka J. Math. 10 (1973), 51-68. MR 0343259 (49:8003)
  • [19] U. Namboodiri, Equivariant vector fields on spheres, Trans. Amer. Math. Soc. 278 (1983), 431-460. MR 701504 (85f:57026)
  • [20] N. Popescu, Abelian categories with applications to rings and modules, London Math. Soc. Monographs, No. 3, Academic Press, 1973. MR 0340375 (49:5130)
  • [21] S. Waner, $ G{\text{ - }}CW(V)$ complexes, unpublished manuscript.
  • [22] -, Mackey functors and $ G$-cohomology, Proc. Amer. Math. Soc. 90 (1984), 641-648. MR 733419 (85e:55013)
  • [23] G. W. Whitehead, On spaces with vanishing low-dimensional homotopy groups, Proc. Nat. Acad. Sci. U.S.A. 34 (1948), 207-211. MR 0028027 (10:392d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55Q91, 54H15, 55M35, 55N10, 55N91, 55P42, 55P91, 57S15

Retrieve articles in all journals with MSC: 55Q91, 54H15, 55M35, 55N10, 55N91, 55P42, 55P91, 57S15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1049614-9
Keywords: Hurewicz map, Hurewicz isomorphism, Whitehead theorem, equivariant ordinary homology, Freudenthal Suspension Theorem
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society